Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 117, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2010, 2:34 PM MDT for Hamilton County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2010, 2:34 PM MDT (20:34 UTC)
- Expired
- Jun 20, 2010, 3:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:34 AM MDT, 12 hours earlier.
Area forecast discussion, Jun 20, 2:34 AM MDT, 12 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 334 AM CDT SUN JUN 20 2010 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR THUNDERSTORMS LATE TODAY AND TEMPERATURES DURING THE PERIOD. WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL RIDGE OF HIGH PRESSURE IN PLACE ACROSS EAST TEXAS. MEANWHILE, AN UPPER LEVEL TROUGH OF LOW PRESSURE IS SLOWLY PUSHING EAST ACROSS THE PACIFIC NORTHWEST. THIS IS HELPING TO CREATE A SOUTHWESTERLY FLOW ALOFT ACROSS THE ROCKIES UP INTO THE NORTHERN PLAINS WHERE A NARROW +70KT UPPER LEVEL JET EXISTS. NEAR THE SURFACE, AN AREA OF LOW PRESSURE IS NEARLY STATIONARY ACROSS EASTERN COLORADO NEAR THE KANSAS BORDER. AN AMPLE POOL OF LOW LEVEL MOISTURE...WITH DEWPOINTS AT H85 WELL UP INTO THE MID AND UPPER TEENS(C)...EXTENDS NORTH ACROSS THE SOUTH PLAINS UP INTO MUCH OF KANSAS AND NEBRASKA. SHORT RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE UPPER LEVEL RIDGE REMAINING ANCHORED ACROSS EAST TEXAS THROUGH THE PERIOD. MEANWHILE, THE UPPER LEVEL TROUGH IN THE PACIFIC NORTHWEST WILL BEGIN TO LIFT NORTHEAST ACROSS EASTERN OREGON TODAY AND UP INTO NORTHERN IDAHO AND WESTERN MONTANA MONDAY. AS A RESULT, FAIRLY DRY CONDITIONS SHOULD PREVAIL ACROSS MUCH OF SOUTH CENTRAL AND SOUTHWESTERN KANSAS TODAY. HOWEVER, THE POSSIBILITY EXISTS FOR THUNDERSTORMS ACROSS EXTREME WESTERN KANSAS THIS EVENING. THE STRONG SOUTHWESTERLY FLOW ALOFT MENTIONED EARLIER WILL CONTINUE ACROSS WEST CENTRAL AND NORTHWESTERN KANSAS THROUGH THE PERIOD. A SPEED MAXIMA OF +80KT ASSOCIATED WITH THE UPPER LEVEL TROUGH IS PROJECTED TO MOVE ACROSS THIS GENERAL AREA THIS AFTERNOON AND EVENING. WHILE AT THE SURFACE, LOW PRESSURE IN EAST CENTRAL COLORADO IS EXPECTED TO LIFT SLOWLY NORTH ALONG THE COLORADO BORDER ENHANCING LOW LEVEL CONVERGENCE SOMEWHAT ACROSS EXTREME WEST AND NORTHWEST KANSAS. AMPLE LOW LEVEL MOISTURE WILL REMAIN AVAILABLE ACROSS WESTERN KANSAS WITH SURFACE DEWPOINTS PRIMARILY IN THE 60S(F). AS A RESULT, THERE IS A SLIGHT CHANCE FOR ISOLATED THUNDERSTORM DEVELOPMENT ACROSS OUR MOST WEST AND NORTHWESTERN ZONES TOWARD THIS EVENING AS DAYTIME HEATING HELPS TO OVERCOME ANY RESTRICTIVE CAPPING. WILL CONTINUE WITH A MENTION OF SLIGHT POPS ALONG OUR NORTHWESTERN FRINGE CONSIDERING THE MAJORITY OF ANY CONVECTIVE DEVELOPMENT SHOULD REMAIN JUST TO OUR NORTH AND WEST. HOWEVER, WITH INCREASED MID AND UPPER LEVEL LAPSE RATES AND INCREASED INSTABILITY, ANY STORM THAT DOES OCCUR HAS THE POTENTIAL TO BECOME SEVERE. THE SAME SCENARIO MAY EXIST MONDAY AS VERY LITTLE CHANGE IS EXPECTED TO OCCUR WITH THE OVERALL WEATHER PATTERN. THUNDERSTORM DEVELOPMENT WILL AGAIN BE POSSIBLE ACROSS OUR NORTH AND NORTHWESTERN BORDER LATE MONDAY. EXTREMELY WARM TEMPERATURES ARE EXPECTED TODAY AS SOUTHERLY WINDS CONTINUE ACROSS WESTERN KANSAS. THE NAM, GFS, AND UKMET SHOW H85 TEMPERATURES RANGING FROM THE MID 20S(C) ACROSS EASTERN PORTIONS OF THE CWA TO JUST OVER 30C ACROSS THE WEST. AS SKIES REMAIN MOSTLY CLEAR, SHOULD EXPECT HIGHS IN THE UPPER 90S(F) TO JUST ABOVE 100F ACROSS THE FA WITH THE WARMEST TEMPERATURES WEST AND NORTHWEST. FOR TONIGHT, MILD TEMPERATURES SHOULD CONTINUE UNDER THE INFLUENCE OF LOW LEVEL SOUTHERLIES. TEMPERATURES AT H85 WILL BE IN THE MID 20S(C) ACROSS MUCH OF THE CWA WITH SURFACE DEWPOINTS EXPECTED TO REMAIN IN THE LOW TO MID 60S(F) FOR THE MOST PART. SHOULD SEE LOWS FROM THE UPPER 60S(F) WEST TO THE LOWER 70S(F) EAST. HIGHS UP NEAR 100F ARE EXPECTED AGAIN MONDAY AS THE UPPER LEVEL RIDGE REMAINS ACROSS EAST TEXAS WHILE SOUTHERLY WINDS CONTINUE ACROSS WESTERN KANSAS. LOWS MONDAY NIGHT SHOULD VARY LITTLE FROM TONIGHT AS WELL. PLAN TO MAKE ONLY SLIGHT ADJUSTMENTS TO TEMPERATURES. DAYS 3-7... VERY ACTIVE WEATHER WILL CONTINUE ALONG THE NORTH SIDE OF THE UPPER LEVEL RIDGE EXTENDING FROM CENTRAL TEXAS INTO THE SOUTHEASTERN UNITED STATES. EXTREMELY WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL CONTINUE OVER SOUTHWEST KANSAS AT LEAST THROUGH TUESDAY, BUT EROSION OF THE WARM PLUME APPEARS LIKELY BY MID WEEK AS A VIGOROUS UPPER LEVEL TROUGH MOVES THROUGH THE NORTHERN PLAINS. EROSION OF THE WARM PLUME WILL PROVIDE THE OPPORTUNITY FOR ORGANIZED THUNDERSTORM ACTIVITY FARTHER SOUTH THAN HAS BEEN THE CASE FOR THE PAST FEW DAYS. THE MID LEVEL WARM PLUME WILL SPREAD BACK ACROSS KANSAS LATE IN THE WEEK, AND A RETURN TO RELATIVELY QUIET AND SEASONABLY HOT WEATHER CAN BE EXPECTED. THE NUMERICAL MODELS ARE SIMILAR IN THEIR HANDLING OF THE GENERAL FLOW REGIME, ALTHOUGH THE DETAILS OF EVOLUTION OF MESOSCALE CONVECTIVE SYSTEMS ROAMING ACROSS THE CENTRAL PLAINS REMAIN UNCERTAIN. THE VIGOROUS UPPER LEVEL TROUGH EVIDENT ON SATELLITE IMAGERY IN WESTERN OREGON WILL PROPAGATE OVER THE RIDGE AND SHOULD REACH NORTHERN MINNESOTA BY WEDNESDAY MORNING. THE ECMWF AND GFS EJECT THE OREGON VORTICITY MAXIMUM MUCH MORE RAPIDLY THAN THE CANADIAN AND CARRY A PORTION OF THE UPPER LEVEL TROUGH NEAR 140W EASTWARD IN THE JET ACROSS THE NORTHERN UNITED STATES. THE CANADIAN MOVES THE OREGON VORTICITY MAXIMUM INTO ALBERTA AS A CLOSED LOW AND ROTATES A PORTION OF THE 140W TROUGH AROUND THE CYCLONE BEFORE EJECTING THE WHOLE SYSTEM EASTWARD. THE ECMWF/GFS SOLUTION SEEMS MORE PHYSICALLY REASONABLE AND LARGELY WAS FOLLOWED FOR GRID MODIFICATIONS. TUESDAY SHOULD BE THE WARMEST DAY OF THE WEEK WITH EXCEEDINGLY WARM AIR SPREADING ACROSS SOUTHWEST KANSAS ON THE SOUTH SIDE OF A SURFACE CYCLONE IN EASTERN COLORADO. H8 TEMPERATURES IN EXCESS OF 30C WILL COVER MUCH OF SOUTHWEST KANSAS, AND SURFACE TEMPERATURES LIKELY WILL RISE ABOVE 100 IN MOST AREAS. A JET STREAK EVIDENT ON SATELLITE IMAGERY NEAR 30N/140W WILL MOVE OVER THE NORTHERN PLAINS BY TUESDAY EVENING, PLACING EASTERN COLORADO AND NORTHWEST KANSAS IN THE LEFT ENTRANCE REGION. SYNOPTIC SCALE UPWARD VERTICAL MOTION IN THE AGEOSTROPHIC FLOW IN THE ENTRANCE REGION OF THE JET STREAK WILL ASSIST WITH ERODING THE MID LEVEL WARM POOL, AND UPSLOPE FLOW OF MOIST, UNSTABLE AIR INTO NORTHEAST COLORADO SHOULD SUPPORT DEVELOPMENT OF A CONVECTIVE CLUSTER THAT WILL MOVE THROUGH NORTHERN KANSAS TUESDAY NIGHT AND WEDNESDAY MORNING. TIMING AND THE EXACT TRAJECTORY OF THE THUNDERSTORM CLUSTER IS UNCERTAIN, BUT POPS WERE INCREASED MAINLY AFTER MIDNIGHT ACROSS THE NORTHERN PART OF THE FORECAST AREA. OUTFLOW FROM THE CONVECTIVE CLUSTER WILL REINFORCE A COLD FRONT MOVING SOUTHWARD THROUGH KANSAS TUESDAY NIGHT AND WEDNESDAY MORNING. THE FRONT LIKELY WILL BECOME STATIONARY NEAR THE OKLAHOMA BORDER LATE WEDNESDAY. UPSLOPE FLOW INTO SOUTHEAST COLORADO UNDER THE WEAKENED MID LEVEL WARM POOL SHOULD BE SUFFICIENT TO SUPPORT THUNDERSTORM DEVELOPMENT, AND A CLUSTER OF THUNDERSTORMS MAY MOVE ACROSS SOUTHWEST KANSAS WEDNESDAY NIGHT. TEMPERATURES PROBABLY WILL BE SEVERAL DEGREES COOLER THURSDAY WITH RAIN-COOLED AIR AND CONVECTIVE DEBRIS AROUND FOR MOST OF THE DAY. SCATTERED THUNDERSTORMS MAY DEVELOP AGAIN THURSDAY ALONG A WARM FRONT THAT WILL BEGIN TO MOVE BACK ACROSS SOUTHWEST KANSAS IN THE AFTERNOON. BY FRIDAY, ANOTHER UPPER LEVEL TROUGH MOVING ACROSS THE NORTHERN PLAINS WILL CARRY A PLUME OF WARM MID LEVEL AIR FROM THE HIGHER TERRAIN ACROSS THE HIGH PLAINS, AND A RETURN TO SEASONABLY HOT AND QUIET WEATHER SHOULD OCCUR. && .AVIATION... OUTFLOW FROM THE CONVECTIVE CLUSTER MOVING ACROSS NORTHEAST KANSAS GRADUALLY WILL MIX OUT AFTER SUNRISE, AND STRONG SOUTHERLY LOW LEVEL FLOW WILL BECOME ESTABLISHED ACROSS ALL OF WESTERN KANSAS BY MID MORNING. WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON NEAR THE COLORADO BORDER BUT WILL DISSIPATE THIS EVENING. OTHERWISE, VFR CONDITIONS WILL PREVAIL WITH MOSTLY CLEAR SKIES THROUGH MONDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 100 72 100 72 / 0 0 0 0 GCK 102 72 100 70 / 0 20 0 0 EHA 100 70 100 68 / 0 20 0 0 LBL 102 72 102 70 / 0 0 0 0 HYS 100 72 100 72 / 10 20 0 20 P28 98 75 100 75 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN32/01/01
Hazardous weather outlook, Jun 20, 2:59 AM MDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 359 AM CDT SUN JUN 20 2010 KSZ030-031-043>046-061>066-074>081-084>090-210900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 359 AM CDT SUN JUN 20 2010 /259 AM MDT SUN JUN 20 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING...MAINLY WEST OF A WAKEENEY TO LIBERAL LINE. ALTHOUGH THE CHANCES ARE SLIGHT...ANY STORM THAT DEVELOPS HAS THE POTENTIAL OF BECOMING SEVERE WITH LARGE HAIL, DAMAGING WINDS, AND HEAVY RAINFALL THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS MORE NORTHERN PORTIONS OF THE FORECAST AREA MONDAY AND TUESDAY WITH BETTER CHANCES FOR MORE WIDESPREAD STORMS COMING WEDNESDAY. ENOUGH INSTABILITY WILL EXIST EACH DAY FOR ANY DEVELOPING STORM TO HAVE THE POTENTIAL OF BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE LIKELY THREAT. .SPOTTER INFORMATION STATEMENT... ALTHOUGH UNLIKELY...SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY NORTHWEST OF A WAKEENEY TO ELKHART LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
In the hours before
Special weather statement, Jun 20, 2:17 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT SUN JUN 20 2010
KSZ043-202100-
SCOTT-
317 PM CDT SUN JUN 20 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MODOC...MOVING NORTH AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN NORTHWESTERN SCOTT COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3870 10087 3845 10096 3846 10113 3869 10113
3870 10112
TIME...MOT...LOC 2017Z 185DEG 13KT 3856 10106
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:17 PM MDT | Special Weather Statement | DDC | Scott | 43 min |
| Jun 20, 2:22 PM MDT | Severe Thunderstorm Warning | DDC | Scott | 38 min |
| Jun 20, 2:47 PM MDT | Tornado Warning | DDC | Scott | 28 min |
| Jun 20, 3:14 PM MDT | Tornado Warning | DDC | Scott | 31 min |
| Jun 20, 3:44 PM MDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 61 min |
| Jun 20, 3:55 PM MDT | Tornado Warning | DDC | Lane, Scott | 65 min |
| Jun 20, 4:41 PM MDT | Severe Thunderstorm Warning | DDC | Scott | 64 min |
| Jun 20, 5:24 PM MDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 51 min |
| Jun 20, 5:43 PM MDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 47 min |
| Jun 20, 5:58 PM MDT | Special Weather Statement | DDC | Ellis | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.